U.S. doctors online nowAsk doctors free
Tulsa, OK
A 38-year-old male asked:

I have a scar that just formed on my right wrist as a result of a car accident. would steroid creams help lighten the scar. i have an rx for betamethasone. as drs say could this possibly do any 'harm ' if use liberally and for short period of time?

4 doctor answers8 doctors weighed in
Dr. Louise Andrew
A Verified Doctoranswered
A US doctor answeredLearn more
No and Yes: Steroids will not help lighten the scar. They could in fact weaken the scar tissue, retard the healing process and result in a larger, more visible scar. Scars naturally tighten and whiten with time. Get a silicone dressing. You MIGHT be able to speed the process up with Red LED lights as used for acne. If the scar is still dark after 6 months or so a 1064 NdYag laser could help lighten it.
Dr. David Lipkin
Internal Medicine 52 years experience
Won't help: Corticosteroid injections are used to reduce Keloids, which is a thick scar that some people are prone to. Corticosteroid creams are used for various allergic or inflammatory skin conditions, but haven't been shown to be helpful to lighten scars. There are a number of treatments that may help: see http://bit.ly/1MQ6DPn
Dr. Louise Andrew
A Verified Doctor commented
A US doctor answered Learn more
Some great suggestions in that link.
Aug 6, 2015
Dr. Jason Forbes
Wound care 16 years experience
Probably won't help: Hypertrophic scarring / keloid formation is a frustrating complication in some patients after trauma or surgery. A strong topical steroid like betamethasone may provide a minimal amount of improvement. Basically, you're taking advantage of the side effect of prolonged use which is skin thinning. Use a small amount 2x daily for a month to know if it's working. Injectable steroids might work better.
Dr. Louise Andrew
A Verified Doctor commented
A US doctor answered Learn more
...so wouldn't try this unless you know you're a keloid former. Sounds like your concern is pigmentation.
Aug 6, 2015
Dr. Donald Colantino
Internal Medicine 61 years experience
Plastic surgery: I would consider consulting a plastic surgeon for advice on this issue. Corticosteroid creams cause atrophy of skin and therefore may lighten pigmented areas.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Aug 12, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.